Please confirm that your email address is correct, so you can successfully receive this alert.
We report the case of a patient initially treated for methamphetamine psychosis whose psychotic symptoms recurred while she was taking phenylpropanolamine.
Ms. A was a 31-year-old woman with a history of methamphamine abuse who was initially admitted to the inpatient psychiatry unit with a depressed mood, command hallucinations, and paranoid delusions. She had been using methamphetamine heavily up until 3 weeks before admission. Her depressive symptoms, including anhedonia, decreased energy, increased sleep, suicidal ideation, and tearfulness, worsened 2 months before admission. In addition, her psychotic symptoms had been present for many weeks but had been getting progressively more severe. In the hospital, treatment with paroxetine was initiated because it had reportedly been effective previously in spite of episodic methamphetamine use. Ms. A was also treated with perphenazine. Her depressive symptoms improved, and her psychotic symptoms disappeared over 3 weeks. At discharge, she was no longer psychotic.
Six months later Ms. A was readmitted to the inpatient psychiatry unit after a 2-week recurrence of command hallucinations and paranoia. The results of a urine drug screening test were negative for methamphetamine; there was no historical evidence of resumed use. Approximately 3 weeks before admission Ms. A was prescribed a combination of phenylpropanolamine, 75 mg, and guaifenesin, 400 mg, for congestion. She had also been taking cimetidine for 1 month for gastritis. In the hospital she continued to received paroxetine, perphenazine, and oral contraceptive pills, which she had been taking as an outpatient. The congestion medication and cimetidine were stopped. Within 3 days the voices and paranoia had disappeared, and she was discharged.
It is commonly accepted that methamphetamine use can cause psychosis. It has also been reported that chronic exposure to methamphetamine may alter the response to stimuli, resulting in a recurrence of psychotic symptoms in abstinent patients (1, 2). For example, there may be an increased sensitivity to psychosis after exposure to stimulant amines (3).To our knowledge, psychosis activated by phenlypropanolamine has not previously been documented. We report that phenylpropanolamine can cause a recurrence of psychotic symptoms that were initially precipitated by previous methamphetamine use. It is unclear whether the concurrent administration of cimetidine, an inhibitor of hepatic metabolism, elevated the patient’s serum phenylpropanolamine level, although she did not demonstrate peripheral signs of toxicity. Once treatment with cimetidine and phenylpropanolamine had been discontinued, her psychosis remitted. Caution must clearly be used in prescribing phenylpropanolamine to former methamphetamine users with histories of psychosis. It is possible that other stimulant decongestants may be hazardous in these patients as well.
Download citation file:
Web of Science® Times Cited: 9